Alert archive / Nevada / Flash Flood Warnings in 1998
Flash Flood Warning 40, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 9, 1998, 2:53 PM PDT for Clark County, Nevada. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 1998, 2:53 PM PDT (21:53 UTC)
- Expired
- Sep 9, 1998, 4:45 PM PDT
- In force
- 112 min
- Issued by
- NWS Las Vegas, NV
- Area
- Whole counties
County Clark County, NV
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1582 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLAS 092153 FFWLAS CAC071-NVC003-092345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 253 PM PDT WED SEP 9 1998 * FLASH FLOOD WARNING FOR SOUTHERN CLARK COUNTY IN SOUTHERN NEVADA EXTREME EASTERN SAN BERNARDINO COUNTY IN SOUTHEASTERN CALIFORNIA * UNTIL 445 PM PDT * SOME LOCATIONS AFFECTED SEARCHLIGHT NV NELSON NV * AT 245 PM PDT...RADAR ESTIMATED RAINFALL RATES INDICATED AS MUCH AS ONE INCH OF RAIN AN HOUR WAS FALLING TO THE SOUTHWEST OF SEARCHLIGHT OVER THE LANFAIR VALLEY...BETWEEN IVANPAH AND GOFFS CALIFORNIA. THESE HEAVY RAIN SHOWERS WILL MOVE TOWARD SEARCHLIGHT AND NELSON...WHICH HAVE ALREADY RECEIVED SIGNIFICANT AMOUNTS OF RAIN. AS A RESULT...FLASH FLOODING IS IMMINENT IN THE WARNING LOCATION. THE MAIN ROADS WHICH WILL BE AFFECTED IN THE WARNING AREA ARE HIGHWAY 95 TO THE NORTH OF SEARCHLIGHT AND THE NIPTON ROAD (HIGHWAY 164). DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. REMEMBER...MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 9:50 AM PDT, 5 hours 3 minutes earlier.
Area forecast discussion, Sep 9, 9:50 AM PDT, 5 hours 3 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 950 AM PDT WED SEP 9 1998 ...CORRECTION FOR FLASH FLOOD WATCH PORTION... SYNOPSIS...A STRONG TROUGH OF LOW PRESSURE APPROACHING THE WEST COAST WILL MOVE INTO CALIFORNIA TODAY THEN REMAIN OVER CALIFORNIA AND WESTERN NEVADA THURSDAY AND FRIDAY. THIS SYSTEM WILL KEEP A MOIST SOUTHERLY FLOW OF AIR ACROSS THE REGION FOR A CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS. DISCUSSION...APOLOGIES FOR THE DELAY IN PRODUCTS THIS MORNING... WANTED TO COORDINATE THINKING WITH SPC (THANKS MIKE V.) AND AREA WSFOS AND WFOS. STRONG UPPER TROF CONTINUES TO APPROACH CA COAST THIS MORNING WITH MAIN VORT CENTER NEAR SFO BAY AREA. BAROCLINIC BAND PUSHING INTO NW NV AND NEARING NRN INYO COUNTY. 12Z DRA SOUNDING INDICATES LITTLE 24 HOUR CHANGE IN MOISTURE/TEMPERATURE PROFILES WITH MODIFIED SOUNDING RESULTING IN -4 TO -7 LIFTED INDEX AND CAPES RANGING FROM 1500 TO 2500 J/KG. BIG CHANGE IS THE INCREASE IN SPEED SHEAR WITH SOME VEERING NOTED IN LOWER LAYERS (BETTER STORM ENVIRONMENT). PREVIOUS STORMS AND RAIN COOLED AIR HAVE STABILIZED LOWER LAYERS A BIT BUT WITH NEARLY FULL SUN ACROSS REGION...ANY CIN WILL BE ERASED WITH THUNDERSTORMS DEVELOPING A FEW HOURS LATER THAN TUE. LOOKING AT MODELS AND UPPER AIR DATA...APPROACHING VORTICITY MAXIMUM AND 75 TO 90 KT JET MAX WILL FOCUS BEST DYNAMIC FORCING ACROSS NRN INYO...ESMERALDA AND NRN/CNTRL NYE COUNTIES THIS AFTERNOON FROM PVA AND JET DIVERGENCE. SHEAR/DIVERGENCE AND FORCING ALSO INCREASING FARTHER S AND E TOWARD LINCOLN/CLARK AND MOHAVE COUNTIES LATE THIS AFTERNOON AND EVENING WITH SIGNIFICANT CONVERGENCE/DIVERGENCE COUPLING FORECAST BY NGM FOR CLARK AND MOHAVE COUNTIES THIS EVENING. PER COORDINATION WITH SPC...STORM ENVIRONMENT A LITTLE BETTER TODAY FOR ISOLATED SEVERE ACROSS NV ZONES AND EVEN NW AZ. WILL BEEF UP PRECIPITATION CHANCES AND ISSUE FLASH FLOOD WATCH FOR NEVADA AND ARIZONA ZONES THIS AFT/EVE WHERE BEST MOISTURE/DYNAMICS AND INSTABILITY ARE EXPECTED. INYO/SAN BERNARDINO COUNTIES MORE OF A QUESTION BUT WILL NUDGE FORECAST IN DIRECTION OF HIGHER PRECIPITATION CHANCES AND SEVERE. ALSO MODIFIED TONIGHT PORTION DUE TO DYNAMIC FORCING MOVING S AND E ACROSS CA/NV/AZ AND TO BLEND BETTER WITH ABOVE MENTIONED ADJUSTMENTS. TROUGH CONTINUES TO SLOW ON MODELS AND SEE NO REASON THAT THU WILL NOT BE ANOTHER ACTIVE DAY FOR AREAS FARTHER S AND E. LAS 664. NEMETH A FLASH FLOOD WATCH HAS BEEN ISSUED. PLEASE REFER TO THE LATEST FLASH FLOOD WATCH BULLETIN FOR DETAILS.
In the hours before
Special weather statement, Sep 9, 10:10 AM PDT, 4 hours 43 minutes before
AZZ001>003-036-NVZ013>022-100500- BULLETIN...IMMEDIATE BROADCAST REQUESTED FLASH FLOOD WATCH...RESENT FOR CARSON NHP... NATIONAL WEATHER SERVICE LAS VEGAS NV 1008 AM PDT (1002 AM MST) WED SEP 9 1998 ...FLASH FLOOD WATCH FROM NOON UNTIL 10 PM PDT/MST FOR CLARK... ESMERALDA...NYE AND LINCOLN COUNTIES IN NEVADA...AND MOHAVE COUNTY ARIZONA... SOME LOCATIONS IN THE FLASH FLOOD WATCH INCLUDE....LAS VEGAS... HENDERSON...PAHRUMP...GOLDFIELD...TONOPAH...CALIENTE...KINGMAN... LAUGHLIN-BULLHEAD CITY...LAKE HAVASU CITY...THE WESTERN END OF THE GRAND CANYON...AND THE LAKE MEAD NATIONAL RECREATION AREA. SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND ARE EXPECTED TO BECOME WIDESPREAD IN MANY AREAS BY EVENING. SOME OF THE THUNDERSTORMS COULD PRODUCE HEAVY RAIN OF BETWEEN ONE AND TWO INCHES IN LESS THAN ONE HOUR. RAINFALL OF THIS INTENSITY WOULD CAUSE FLASH FLOODING OF WASHES...CANYONS...AND OTHER LOW-LYING OR URBANIZED AREAS. AREAS THAT HAVE RECEIVED RAIN OVER THE PAST FEW DAYS WILL BE ESPECIALLY PRONE TO FLASH FLOODING AS THE SOIL MAY BE SATURATED. A FLASH FLOOD WATCH MEANS THERE IS THE POTENTIAL FOR FLASH FLOODING IN AND CLOSE TO THE WATCH AREA. BE READY TO TAKE QUICK ACTION IF FLASH FLOODING IS OBSERVED OR A WARNING IS ISSUED FOR YOUR AREA. DO NOT BECOME A VICTIM BY ATTEMPTING TO DRIVE OR WADE THROUGH RUNNING WATER YOU COULD BECOME STRANDED OR THE FORCE OF THE CURRENT COULD SWEEP YOU OR YOUR VEHICLE AWAY. LISTEN FOR ADDITIONAL UPDATES OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. NEMETH
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 1:49 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 61 min |
| Sep 9, 2:34 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 61 min |
| Sep 9, 3:13 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 52 min |
| Sep 9, 3:59 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 6 min |
| Sep 9, 4:14 PM PDT | Flash Flood Warning | VEF | Clark | 56 min |
| Sep 9, 4:14 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 56 min |
Nearby
Flash Flood Warnings in Nevada, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.